Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
198 Doctors are Online

Very itchy skin. Unexplained bruises on skin. What is this?

User rating for this question
Very Good
Answered by

Practicing since : 2002
Answered : 2396 Questions
My daughter, 19 years old, keeps getting unexplained bruises on her legs and now there is one on the side of her butt and her skin is very itchy. What could this be?

Posted Wed, 18 Apr 2012 in Skin Hair and Nails
Answered by Dr. Robert Galamaga 5 hours later

Thank you for submitting your question. your question is a good one and I will work on providing you with some good information and recommendations regarding what is going on.

There are a number of disorders which could cause this type of bruising. The one which comes to mind would be something called idiopathic thrombocytopenic purpura. This is a disorder of platelets which can cause spontaneous bruising. I think it is very important that she proceed to her doctors office for a blood test to check her platelet count. If this is what is going on she can be given medication which can suppress her immune system and help increase the platelet count. Typically patients will take some steroid medication for a period of time until this disorder resolves.

There are some other disorders which can cause a platelet count to become low in addition to causing the hemoglobin to be low. In this case this is something which needs to be evaluated and treated very quickly. I strongly urge you to see her doctor or go to the emergency department for evaluation. I think this is something which cannot wait until next week or anytime beyond that.

In the absence of being able to look at her blood under the microscope I am somewhat limited in predicting what exactly is going on. This is one of the reasons why I would like her to be evaluated with some blood tests.

I thank you again for submitting your question. I hope you found my response to be helpful and informative. If you have any additional concerns I would be happy to address them.


Dr. Robert

Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Medical Procedures

The user accepted the expert's answer

Ask a Dermatologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor